Friday, January 21, 2022
Jan. 21, 2022

Linkedin Pinterest

Clark County Public Health issues warning over use of fentanyl

By , Columbian staff writer
Published:

A recent cluster of emergency room visits related to opioid overdoses — in particular, fentanyl — prompted Clark County Public Health to issue a warning to the community Wednesday.

Fentanyl, a synthetic opioid, is 50 times stronger than heroin and 100 times stronger than morphine, according to Dr. Alan Melnick, Clark County health officer and Public Health director. It is often added to illicit drugs and marketed by dealers as heroin or morphine, which leads to unexpected overdoses.

Fentanyl overdoses are rising rapidly nationwide, including in Clark County.

In Clark County, fentanyl overdose deaths increased by 200 percent from 2019 to 2020, from 13 to 39 deaths, according to a press release.

“Anyone who uses powdered drugs or takes pills that were not given to them by a pharmacy should assume they contain fentanyl,” Melnick said.

To curb this disturbing trend, the Washington Department of Health has been closely monitoring opioid and fentanyl overdoses being seen in emergency rooms. If a cluster of cases is found, a warning is released.

Resources

Clark County Public Health Overdose Prevention and Response: https://clark.wa.gov/public-health/overdose-prevention-and-response

Stopoverdose.org

Never Use Alone: https://neverusealone.com

Between Nov. 15-21, the Department of Health data monitoring system identified 12 suspected opioid overdose visits to emergency departments, according to Clark County Public Health spokesperson Marissa Armstrong.

Six to seven visits are the weekly average, meaning this week saw roughly twice that amount.

“Is it statistically significant or is it the biggest cluster we’ve ever seen? It’s hard to say, the data is still preliminary,” Melnick said in a press conference. “But it is a common cause of death in Clark County, and these deaths are preventable. That’s why we’re trying to get the word out.”

Clark County Public Health released this list of tips to help prevent a fentanyl overdose among those who use illicit drugs:

  • Carry at least three doses of naloxone and know how to use it. Naloxone is a widely available medication that can reverse an opioid overdose. Naloxone is available at most pharmacies and does not require a prescription.
  • Let friends know that you have naloxone, where you keep it, and how to use it.
  • Don’t use alone. Someone using alone cannot call for help during an overdose.
  • If you are going to use while you’re alone, call a friend or Never Use Alone at 800-484-3731 so they can send help if needed.
  • When using with others, go one person at a time. Watch and wait before the next person uses.
  • Don’t mix drugs. Mixing different types of drugs, like opioids, alcohol, methamphetamine or cocaine, increases your risk for overdose.
  • Call 911 if someone overdoses. The state’s Good Samaritan Overdose Law protects you and the person you are helping from drug possession charges.

 

Loading...